Neurological symptoms and radiographic abnormalities may remain in a small proportion of patients with metronidazole-induced encephalopathy (MIE). Although experimental animal models of MIE have suggested a Wernicke’s encephalopathy-like pathology, little is known about the histopathological features of MIE. Here we report the first autopsy case of irreversible MIE.
A 72-year-old Japanese woman with pancreatic neuroendocrine tumour and metastatic tumours in the liver developed intraabdominal bleeding from a hepatic abscess. She was administered metronidazole for 79 days (1.5 g/day), which caused dysarthria followed by hand tremor and altered mental status. Brain magnetic resonance imaging at the time of onset revealed hyperintensities in the deep white matter of the bilateral parietal lobes and splenium of the corpus callosum on diffusion-weighted imaging (DWI) with reduced apparent diffusion coefficient (ADC) values. Despite the improvement of dysarthria and hand tremor, her cognition remained affected even after the withdrawal of metronidazole. She died of pancreatic neuroendocrine tumour at the age of 74 years. Histopathological examinations of the brain confirmed a combination of severe demyelination and moderate axonal degeneration, which corresponded to the regions showing abnormal signal intensities on DWI with reduced ADC values. There were no pathological findings suggestive of Wernicke’s encephalopathy in the brain.
We have demonstrated the clinical, radiographic and histopathological aspects of irreversible MIE. Hyperintensities on DWI with reduced ADC values in affected regions may indicate a poor clinical prognosis due to irreversible pathological damage.